You may hear patients say sometimes, “I got vancomycin once…but I’m allergic to it. I got itchy and my skin turned completely red!”
Being able to diagnose “red man syndrome” (RMS) is a classic Step 1 question. The rash is described as erythematous and usually involving the upper torso, arms, and face. Patients may have pruritis, flushing, and even muscle spasms and dyspnea. Although it can feel like an allergic reaction, it is actually a “pseudoallergic” drug reaction. Other examples of pseudoallergic drug reactions include:
- contrast “allergy” (although true allergic reactions happen, patients can also get a vasovagal response that can cause bradycardia and hypotension or RMS-esque chemotoxic response)
- opiates (patients who report a “rash” to morphine, for example)
- rash in response to immunomodulators and biologics
How should I treat RMS?
This reaction is thought to be a rate-related phenomenon: you just have to run the vanc at <10 mg/min or half the previous rate. Giving benadryl and/or an H2 blocker can reduce discomfort.
Of course, vancomycin can also cause anaphylaxis! If you are concerned about a severe RMS (muscle pain, dyspnea, hypotension), or anaphylaxis (which will usually present with hives, wheezing, tachycardia, etc.) then give epinephrine and the usual, including H2 blockers, antihistamines, and steroids.
How can I prevent RMS? Should I premedicate my patients?
Premedication is not necessary unless the patient is going to get a huge dose of vanc bolused, or they have a history of severe RMS and there are no alternative medications. Premedication can be accomplished with oral diphenhydramine or an H2 blocker.
Interestingly, RMS may be more likely when given with other meds that can cause mast cell degranulation, like opioids or contrast dye–so it would be best to space out these meds if possible.